Arizona, 2014Flash Flooding and Flooding in Arizona, September 27, 2014
September 27, 2014 · NWS PSR · 8 events in 2 counties and zones
A vigorous upper level low pressure system and associated cold front combined to produce strong thunderstorms with locally heavy rain over south central Arizona during the afternoon and evening hours on September 27th. During the early afternoon, a severe squall line moved east across south central Arizona, bringing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level low pressure system and associated cold front combined to produce strong thunderstorms with locally heavy rain over south central Arizona during the afternoon and evening hours on September 27th. During the early afternoon, a severe squall line moved east across south central Arizona, bringing damaging winds. Shortly thereafter, heavy rains developed which initially led to both urban flooding and flash flooding; as the afternoon progressed more significant areal flooding developed over the central deserts which prompted the issuance of multiple Areal Flood Warnings. Numerous Flash Flood Warnings and Urban and Small Stream Flood Advisories were issued for south central Arizona with this heavy rainfall event. No injuries were reported due to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 27, 9:10 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 27, 9:10 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
910 AM MST SAT SEP 27 2014
...SEVERE WEATHER THREAT OVER MAINLY SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS TODAY...
.SYNOPSIS...
A STRONG PACIFIC STORM IS FORECAST TO MOVE THROUGH THE REGION TODAY.
THIS STORM...COMBINED WITH AMPLE MONSOON MOISTURE...IS EXPECTED TO
PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS A LARGE
PART OF ARIZONA. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY STRONG...EVEN DAMAGING WINDS...HEAVY RAIN...AND
HAIL. AFTER A COLD FRONTAL PASSAGE SATURDAY NIGHT...DRIER WEATHER
WITH BELOW NORMAL TEMPERATURES ARE FORECAST TO SPREAD ACROSS THE
REGION FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...
AFTER AN EARLY MORNING ROUND OF SHOWERS AND THUNDERSTORMS...PHOENIX
AREA HAS BEEN QUIET. STORM ACTIVITY HAS BEEN GREATER OVER LA PAZ AND
YUMA COUNTIES NEAR THE ADVANCING COOL FRONT. NYL AND BLH METARS
INDICATE THAT THE FRONT HAS PASSED THE LOWER COLORADO RIVER
VALLEY...CHANGE IN WIND DIRECTION AND DROP IN DEW POINTS...AS OF
THIS WRITING. HOWEVER...REPEAT STORMS CONTINUE OVER WESTERN PORTIONS
OF LA PAZ COUNTY WHICH INDICATES DRIER AIR HAS NOT PUSHED VERY MUCH
INTO LA PAZ COUNTY. THE AXIS OF THE ASSOCIATED UPPER TROUGH WAS
ORIENTED NORTH-SOUTH OVER WA/OR/CA WITH THE MAIN CYCLONIC
CIRCULATION CENTERED OVER CENTRAL CALIFORNIA. ONE VORT LOBE WITHIN
THE CIRCULATION APPEARS TO HAVE SHIFTED INTO NEVADA WITH ANOTHER ONE
ROUNDING THE BOTTOM OF THE TROUGH NEAR THE SOUTHWEST CALIFORNIA
COAST. MODELS SHOW THE SOME QG FORCING FROM IT GETTING INTO
SOUTHWEST ARIZONA THIS MORNING IN ADDITION TO SOME LIFT FROM THE
FRONT. SOME UPPER LEVEL DIVERGENCE IS ADVERTISED OVER SOUTH-CENTRAL
ARIZONA BY BOTH THE NAM AND GFS...NAM MORE GENEROUS. THE NEXT MAIN
VORT MAX AND JET STREAK MOVE INTO SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA BEGINNING THIS AFTERNOON WITH A DIVQ BULLSEYE MOVING EAST OF
THE LOWER COLORADO RIVER VALLEY THIS EVENING. BEST QG FORCING LOOKS
TO LAG BEHIND THE MOISTURE. HOWEVER...WITH ANOMALOUS PRECIPITABLE
WATER AND AN APPROACHING UPPER TROUGH...THERE IS CAPE AND DYNAMICAL
FORCING IN PLAY FOR OUR AREA TODAY AND THIS EVENING. THERE IS ALSO
VERTICAL WIND SHEAR IN PLAY WITH EFFECTIVE SHEAR OF AT LEAST 30 KTS
WHICH ENHANCES THE SEVERE POTENTIAL. NOT EVERY STORM WILL BE SEVERE
THOUGH A GOOD PORTION OF THEM WILL BE CAPABLE OF SMALL HAIL...WIND
GUSTS OF 35 TO 45 MPH...AND BRIEF HEAVY RAIN. KEY QUESTIONS ARE HOW
NUMEROUS WILL THEY BE AND WHERE WILL THERE BE TRAINING OF ECHOES.
WITH DEEP SOUTHERLY COMPONENT TO THE FLOW...TRAINING IS QUITE
POSSIBLE. THUS THERE IS THE DUAL THREAT OF SEVERE AND FLASH
FLOODING. HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY AND FAR
NORTHEAST MARICOPA COUNTY LOOK TO BE MOST SUSCEPTIBLE TO FLASH
FLOODING BUT THAT IS NOT NECESSARILY THE ONLY PLACE IT CAN HAPPEN.
FOR SOUTH-CENTRAL ARIZONA...ANTICIPATE ANTICIPATE AN UPSWING IN
STORM DEVELOPMENT BEGINNING BY LATE MORNING/MIDDAY WITH AN ACTIVE
PERIOD THIS AFTERNOON AND EVENING. MORE LATER.
&&
.PREVIOUS DISCUSSION ISSUED 230 AM...
TODAY AND TONIGHT...
A MASSIVE COOL PACIFIC LOW PRESSURE SYSTEM CONTINUED TO MOVE TOWARD
AZ EARLY THIS MORNING. INCREASED SOUTHWESTERLY AND DIFLUENT
JETSTREAM WINDS CONTINUED TO DEVELOP WIDESPREAD CONVECTION AND HEAVY
RAIN OVER NORTHWEST AZ OVERNIGHT...WEAKLY TRAILING INTO PARTS OF
SOUTHWEST AZ AT 2 AM. INCREASING SHOWERS AND THUNDERSTORMS HAD ALSO
DEVELOP IN PARTS OF EASTERN MARICOPA COUNTY AT THIS TIME.
CONVECTION WAS FEEDING OFF A DENSE LOW LEVEL SUBTROPICAL MOISTURE
PLUME MOVING NORTH UP THE COLORADO RIVER VALLEY AND PARTS OF
SOUTHWEST AZ AHEAD OF THE COLD FRONT. THANKS TO THE YUMA PROVING
GROUNDS...MULTIPLE LATE FRIDAY AFTERNOON WEATHER BALLOONS WERE
LAUNCHED DETECTING THIS MOISTURE PLUME...AND SHOWING MOISTURE LEVELS
WERE EXCESSIVE BELOW 8 THSD FEET.
AS THE PACIFIC TROF SLOWLY ADVANCES TOWARD AZ THIS MORNING AND
AFTERNOON...STRONG UPPER LEVEL DIFLUENT FLOW OVER THE RICH LOW LEVEL
MOISTURE PLUME WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS
OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ TODAY...INCLUDING
PHOENIX. AT 2 AM THE NEXT IN A SERIES OF SHORTWAVES...ROTATING
AROUND THE BROADER WESTERN STATES LOW PRESSURE CIRCULATION...WAS ON
THE DOORSTEP OF SAN DIEGO AND POISED TO ROTATE INTO AZ LATER THIS
MORNING.
ADDITIONALLY...VERTICAL WIND SHEAR WILL ALSO COME INTO PLAY
SUGGESTING THE POSSIBILITY OF ORGANIZED AND SEVERE AFTERNOON
CONVECTION...REPLETE WITH STRONG SURFACE GUSTS AND LARGE HAIL. THE
STORM PREDICTION CENTER...SPC...CONTINUES TO PUT NEARLY THE ENTIRE
WESTERLY HALF OF AZ UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY.
EARLIER FORECASTS WITH HIGH PRECIP PROBABILITIES AND THE THREAT FOR
HEAVY RAIN OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA WILL
CONTINUE...SO VERY LITTLE FORECAST CHANGES WERE MADE ON THIS SHIFT.
FOR TONIGHT...UPPER LEVEL STORM DYNAMICS AND THE DEEP MOISTURE PLUME
WILL SHIFT INTO EASTERN AZ THIS EVENING WITH THE COLD FRONT.
THEREFORE PRECIP PROBABILITIES WILL TAPER OFF SIGNIFICANTLY OVER
SOUTHWEST AND SOUTH CENTRAL AZ THIS EVENING...BUT CONTINUE OVER
MOUNTAINOUS SOUTHERN GILA COUNTY THROUGH SUNDAY MORNING.
SUNDAY...
A MUCH DRIER AIRMASS WILL SPREAD ACROSS SOUTHEAST CA...SOUTHWEST AND
SOUTH CENTRAL AZ SUNDAY. HOWEVER...DEEP MOISTURE WILL CONTINUE ALONG
THE EASTERN AZ BORDER UNTIL SUNDAY NIGHT. A THREAT OF SHOWERS AND
THUNDERSTORMS WILL LINGER OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY
SUNDAY...DRY ELSEWHERE IN OUR FORECAST AREA.
MONDAY THROUGH WEDNESDAY...
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES ARE EXPECTED ACROSS THE
ENTIRE FORECAST AREA.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND
MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX
AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY
AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA
WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX
TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON.
THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS
AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING
40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT
WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY
EARLY EVENING AS THE UPPER LOW EXITS THE AREA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO
NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST
PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT
BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE
EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE
POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND
SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS
MONDAY THROUGH THURSDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS/MCLANE
Hazardous weather outlook, Sep 26, 3:17 PM MST, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST FRI SEP 26 2014
AZZ020>028-CAZ031>033-272230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
317 PM MST FRI SEP 26 2014 /317 PM PDT FRI SEP 26 2014/
...SEVERE WEATHER THREAT OVER SOUTH-CENTRAL ARIZONA FROM LATE
MORNING INTO THE EVENING HOURS ON SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING
HOURS ACROSS THE REGION. LOCALLY HEAVY RAIN...GUSTY WINDS...AND
BLOWING DUST IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A PACIFIC WEATHER SYSTEM WILL DRAW MOISTURE NORTHWARD ACROSS
ARIZONA...PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM
LATE FRIDAY NIGHT INTO SUNDAY...MAINLY FROM THE LOWER COLORADO RIVER
VALLEY EASTWARD. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
STRONG...POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 27, 12:32 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1232 PM MST SAT SEP 27 2014
AZZ022-023-027-272015-
MARICOPA AZ-
1232 PM MST SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 115 PM MST
AT 1227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PAINTED ROCK DAM...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GILLESPIE DAM...
PALO VERDE NUCLEAR GENERATION STATION AND WINTERSBURG...
TONOPAH...
LAT...LON 3367 11295 3336 11251 3303 11305 3319 11326
TIME...MOT...LOC 1932Z 221DEG 31KT 3318 11307
18
Special weather statement, Sep 27, 12:51 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1251 PM MST SAT SEP 27 2014
AZZ022-272015-
MARICOPA AZ-
1251 PM MST SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 115 PM MST
AT 1250 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AGUILA...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN MARICOPA COUNTY...
LAT...LON 3384 11310 3390 11325 3401 11322 3400 11295
TIME...MOT...LOC 1952Z 209DEG 39KT 3395 11313
18
Special weather statement, Sep 27, 1:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SAT SEP 27 2014
AZZ022-023-027-272100-
MARICOPA AZ-
114 PM MST SAT SEP 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 200 PM MST
AT 106 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WINTERSBURG...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BUCKEYE...
LIBERTY...
PERRYVILLE...
GOODYEAR...
WHITE TANK MOUNTAIN PARK AND AVONDALE...
LITCHFIELD PARK...
LUKE AFB...
SURPRISE STADIUM... WADDELL... SURPRISE... EL MIRAGE... SUN CITY
WEST AND YOUNGTOWN...
LAT...LON 3365 11285 3380 11262 3372 11228 3350 11212
3324 11248 3320 11272 3339 11298
TIME...MOT...LOC 2013Z 231DEG 29KT 3338 11272
18Local storm report, Sep 27, 1:59 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HEAVY RAIN 2 W PERRYVILLE 33.43N 112.53W
09/27/2014 M0.71 INCH MARICOPA AZ TRAINED SPOTTER
HEAVY RAIN MEASURED IN 30 MIN
&&
EVENT NUMBER PSR1400289
DEWEYLocal storm report, Sep 27, 2:01 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
201 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 NNW GOODYEAR 33.44N 112.41W
09/27/2014 M0.80 INCH MARICOPA AZ TRAINED SPOTTER
0.80 INCH OF RAIN IN 30 MINUTES.
&&
EVENT NUMBER PSR1400290
MPLocal storm report, Sep 27, 2:02 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND GST 2 NW PERRYVILLE 33.45N 112.53W
09/27/2014 E50 MPH MARICOPA AZ TRAINED SPOTTER
VISIBILITY DOWN TO LESS THAN 1 2 MILE
0201 PM HEAVY RAIN 2 NW PERRYVILLE 33.45N 112.53W
09/27/2014 M0.30 INCH MARICOPA AZ TRAINED SPOTTER
VISIBILITY DOWN TO LESS THAN 1 2 MILE
&&
EVENT NUMBER PSR1400291
EVENT NUMBER PSR1400292
MPEvent by event
3 flash flood, 3 heavy rain, 2 flood. Local standard time, as filed.
Flash Flood, Maricopa
- When
- September 27, 2:30 PM MST to 7:30 PM MST
- Where
- Maricopa County, 2.22 mi W of Phoenix to 2.75 mi W of Phoenix
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.475, -112.108
A line of powerful thunderstorms moved east and across the central portion of the greater Phoenix metropolitan area during the early afternoon hours on September 27th. In addition to strong winds, the storms produced very heavy rain with peak rain rates in excess of 2 inches per hour. The heavy rain led to significant urban flooding and flash flooding across central Phoenix. According to a local broadcast media report, at 1511MST the heavy rains flooded the underpass at Interstate 17 and Grant Road, located about 1 mile northwest of the Arizona State Fairgrounds. The flooding caused the interstate to become impassable and created very hazardous driving conditions. Initially an Urban and Small Stream Flood Advisory was in effect for central Phoenix, however it was upgraded to a Flash Flood Warning at 1530MST. The warning remained in effect through 1830MST. Fortunately, no injuries were reported due to the flash flooding.
Heavy Rain, Maricopa
- When
- September 27, 2:30 PM MST to 7:30 PM MST
- Where
- Maricopa County, 2.76 mi N of Scottsdale
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -111.900
A line of powerful thunderstorms moved across the greater Phoenix area during the afternoon hours on September 27th, and they affected communities such as Scottsdale. The storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour at times, and the rain led to significant urban flooding in Scottsdale. According to an amateur radio report, curb to curb street flooding was observed at the intersection of Pima and Thomas Roads, about 2 miles southeast of downtown Scottsdale. Additionally, a trained spotter 2 miles northeast of downtown Scottsdale reported curb to curb flooding with some areas impassable. The heavy rain created hazardous driving conditions for motorists during the evening rush hour. Initially, at about 1430MST an Urban and Small Stream Flood Advisory was issued for the entire greater Phoenix metropolitan area; the advisory was upgraded to a Flash Flood Warning at 1530MST.
Heavy Rain, Maricopa
- When
- September 27, 2:30 PM MST to 7:30 PM MST
- Where
- Maricopa County, 1.86 mi ESE of Helena
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -111.900
A line of powerful thunderstorms moved east across the greater Phoenix area during the early afternoon hours, followed by additional thunderstorm development which continued into the evening on September 27th. The stronger thunderstorms produced heavy rain with peak rain rates in excess of 2 inches per hour. The rain led to significant and widespread urban street flooding across the greater Phoenix metropolitan area, resulting in the issuance of both Urban and Small Stream Flood Advisories and Flash Flood Warnings. According to a trained weather spotter in Tempe, a storm total rainfall amount of 2.14 inches was measured as of 1720MST. Another trained spotter 2 miles west of Fountain Hills measured the exact same amount in a 3 hour period ending at 1728MST. At 1440MST, a trained spotter 2 miles southeast of Glendale reported flooded roadways with water covering the wheel wells of vehicles. At 1517MST, a trained spotter 4 miles south of Goldfield Ranch reported flooded roads, with some roads impassable. At 1625MST a trained spotter 3 miles northwest of Phoenix Sky Harbor Airport reported that the intersection of 24th Street and Thomas Road was flooded and impassable.
Flash Flood, Maricopa
- When
- September 27, 3:00 PM MST to 7:30 PM MST
- Where
- Maricopa County, 2.69 mi WNW of Sunnyslope to 2.51 mi NW of Sunnyslope
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.600, -112.120
During the early afternoon hours on September 27th, a line of strong thunderstorms moved east across the greater Phoenix metropolitan area. In addition to bringing strong wind, the storms produced very heavy rain with rain rates in excess of 2 inches per hour. The heavy rains affected North Mountain, and led to flash flooding along Interstate 17 about 1 mile north of the Metro Center Mall. According to a trained weather spotter, at about 1530MST, flash flooding caused 3 to 4 feet of water to accumulate under the underpass of Interstate 17, creating extremely hazardous conditions for motorists. Fortunately, no injuries were reported as a result of the flooding. Although a Flash Flood Warning was not issued for the area, Urban and Small Stream Flood Advisories were in effect beginning at 1424MST and continuing through 1930MST.
Flood, Maricopa
- When
- September 27, 3:00 PM MST to 8:30 PM MST
- Where
- Maricopa County, 1.15 mi W of Goodyear Arpt to 0.85 mi WNW of Litchfield Park
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.420, -112.400
A line of very strong thunderstorms moved across the western portion of the greater Phoenix Metropolitan area during the early afternoon hours, affecting communities such as Litchfield Park, Avondale and Goodyear. The storms produced very heavy rainfall with rain rates in excess of 2 inches per hour and this led to significant, widespread urban flooding. According to a report from local broadcast media, the heavy rains flooded neighborhoods in Litchfield Park and Goodyear, especially in the areas near 156th Avenue and West Indian School Road. The flooding was reported at about 1600MST, and soon afterward an Areal Flood Warning was issued for the area. The warning remained in effect through 2030MST.
Flash Flood, Maricopa
- When
- September 27, 3:30 PM MST to 6:30 PM MST
- Where
- Maricopa County, 1.55 mi SW of Scottsdale to 0.84 mi NW of Scottsdale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.467, -111.922
A line of severe thunderstorms moved east across the greater Phoenix area during the early afternoon hours on September 27th; in addition to gusty damaging winds the storms produced locally heavy rainfall with rain rates in excess of 2 inches per hour. The storms produced rainfall totals in excess of 2 inches across portions of Scottsdale which led to flash flooding, affecting streams and washes such as the Indian Bend Wash. According to a trained weather spotter, at 1608MST the Indian Bend Wash was reported to be flowing at least two feet deep over Osborn Road. Additionally, Miller Road from 2nd Street to Osborn Road had water up to the top of the curb. The flash flooding in Indian Bend Wash persisted into the late afternoon hours. No injuries were reported due to the flash flooding.
Heavy Rain, Pinal
- When
- September 27, 4:00 PM MST to 7:45 PM MST
- Where
- Pinal County, 3.26 mi NNE of Bapchule
- Reported by
- Trained Spotter
- Coordinates
- 33.140, -111.620
Strong thunderstorms moved across the eastern portion of the greater Phoenix metropolitan area during the afternoon and evening hours on September 27th, and they produced locally heavy rain with peak rain rates in excess of 2 inches per hour. The heavy rains affected the community of San Tan Valley and led to significant stream and street flooding in the area. According to a trained weather spotter located about 2 miles southeast of San Tan Mountain, 1.05 inches of rain was measured in 30 minutes, beginning at about 1600MST. Washes in the area were reported to be running about 4 inches deep. Another trained weather spotter located 1 mile north of San Tan Valley measured 1 inch of rain in 30 minutes beginning at 1610MST, and the rain led to street flooding with water near the top of the curbs. The flooding resulted in the issuance of both Small Stream Flood Advisories and Flash Flood Warnings for the area.
Flood, Pinal
- When
- September 27, 7:30 PM MST to 10:30 PM MST
- Where
- Pinal County, 1.86 mi ENE of Apache Jct to 1.62 mi NE of Apache Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.430, -111.520
Strong thunderstorms moved across the eastern portion of the greater Phoenix metropolitan area during the afternoon and early evening hours, and they affected communities such as Apache Junction. The stronger storms produced very heavy rain with rain rates in excess of 2 inches per hour at times. The heavy rain led to significant flooding of roads and streams in the area; according to the Department of Highways, at 2003MST State Route 88 was closed from Milepost 200 to Milepost 202 due to flooding. The reported flooding was about 2 miles northeast of Apache Junction. An Areal Flood Warning was issued for the area beginning at 1938MST and ending at 2230MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Arizona, September 27 to 29, 2014$500,000 · EF0 · 7 events
- Damaging Winds in Arizona, September 27, 2014$185,000 · 65 kt wind · 12 events
- Flash Flooding in Texas, September 27, 2014$100,000 · 3 events
- Flood and Heavy Rain in Florida, September 27 to 30, 2014$30,000 · 22 events
- Flash Flooding and Hail in Arizona, September 27, 2014$26,000 · 1 in hail · 7 events
- Flash Flooding in Nevada, September 27, 2014$31,000 · 2 events
- Flash Flooding and Heavy Rain in Texas, September 27 to 28, 20146 events
- Damaging Winds in Utah, September 27, 2014$10,000 · 58 kt wind · 2 events
- Flood in Texas, September 27, 2014$500 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 27, 20141 event
- Flash Flood in California, September 27, 2014$1,000 · 1 event
- Funnel Cloud in Utah, September 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541013, 541100, 541104, 541005, 541007, 539789, 541009, 541011.